Oklahoma, 2004

Damaging Winds in Oklahoma, July 24, 2004

July 24, 2004 · NWS OUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUL 24 2004

.DISCUSSION...
STORMS ARE FORMING ALONG THE COLD FRONT THAT IS SLOWLY PROGRESSING
SOUTHEAST ACROSS THE SOUTHEASTERN PART OF OUR FORECAST AREA.  THE
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE UNTIL THE FRONT MOVES OUT
OF THE FORECAST AREA LATE THIS EVENING.  BEHIND THE FRONT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE... BUT LESS OF THEM AND NOT AS STRONG.

THE SHORT-TERM LIKELIHOOD OF THUNDERSTORMS IN OUR FAR SOUTHEAST
COUNTIES WILL LEAD TO SOME APPARENT INCONSISTENCIES WITHIN THE TEXT
FORECASTS.  THE FORECASTS FOR THAT AREA THAT INCORPORATE THE
PRE-00Z TIME PERIODS... OR ARE SUFFICIENTLY DETAILED... WILL SHOW
LIKELY PRECIPITATION EARLY THIS EVENING... WHILE THE LESS-DETAILED
TABLES WILL SHOW ONLY A CHANCE... IN A SIMILAR MANNER AS THE
PRELIMINARY NUMBERS BELOW.

RELATIVELY COOL WEATHER WILL CONTINUE FOR SEVERAL MORE DAYS...
ESPECIALLY TOMORROW... AS THE COOL HIGH PRESSURE SYSTEM SETTLES OVER
THE SOUTHERN PLAINS.  AN UPPER-LEVEL SYSTEM WILL PROVIDE A SLIGHT
CHANCE OF SHOWERS TOMORROW... BUT THOSE SHOWERS SHOULD DISSIPATE BY
SUNSET.

AFTER THAT... NORTHWEST FLOW SETS UP AGAIN... AND OVERNIGHT
CONVECTION WILL BE POSSIBLE... BEGINNING IN THE WEST TOMORROW
NIGHT.  ADDITIONAL CHANCES FOR PRECIPITATION WILL OCCUR EARLY NEXT
WEEK AS THE COLD FRONT RETURNS NORTH AS A WARM FRONT... BEFORE
DISSIPATING.  BY LATE NEXT WEEK... WE SHOULD BE BACK INTO MORE
NORMAL SUMMER MODE ONCE AGAIN.

THERE IS STILL A GOOD CHANCE THAT THE LOWS MONDAY MORNING... JULY
26... WILL BE NEW RECORD LOWS FOR THE DATE.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  74  61  83 /  20  20  10  10
HOBART OK         61  78  61  85 /  20  20  20  20
WICHITA FALLS TX  65  80  63  86 /  30  40  10  10
GAGE OK           57  76  56  84 /   0  20  20  20
PONCA CITY OK     60  73  60  82 /  20  20  10  10
DURANT OK         67  78  66  84 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23 = CMS
Hazardous weather outlook, Jul 24, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 24 2004

OKZ004>048-050>052-TXZ083>090-251200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM MARIETTA...TO
ADA...TO WETUMKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL 9 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH MID EVENING.

DISCUSSION...
AN UNUSUALLY STRONG COLD FRONT FOR LATE JULY WILL MOVE SOUTHEAST
ACROSS SOUTHERN AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS THIS
AFTERNOON AND EVENING. BREAKS IN THE CLOUDS TO THE SOUTHEAST OF THE
FRONT WILL RESULT IN HEATING AND DESTABILIZATION OF THE AIR MASS
AHEAD OF THE FRONT...WHILE WIDESPREAD CLOUDS AND AN UNSEASONABLY
COOL AIR MASS BEHIND THE FRONT KEEP MOST OF CENTRAL AND WESTERN
OKLAHOMA IN THE 70S AND LOWER 80S THIS AFTERNOON. DIFFERENTIAL
HEATING ACROSS THE FRONT WILL STRENGTHEN THE FRONTAL ZONE THIS
AFTERNOON...WHICH WILL LIKELY SET THE STAGE FOR SHOWERS AND
THUNDERSTORMS TO BEGIN TO DEVELOP AND INTENSIFY ALONG AND AHEAD OF
THE FRONT...FROM NORTH CENTRAL TEXAS NORTHEASTWARD INTO SOUTHEAST
OKLAHOMA... BY MID AFTERNOON. RELATIVELY WEAK WINDS ALOFT WILL LIMIT
THE POTENTIAL FOR SEVERE THUNDERSTORMS...BUT INSTABILITY WILL LIKELY
BECOME SUFFICIENT TO ALLOW A FEW STORMS TO PRODUCE HAIL UP TO NICKEL
SIZE AND WINDS LOCALLY UP TO 60 TO 70 MPH.

THE FRONT WILL MOVE SOUTH INTO TEXAS AND THE THUNDERSTORM POTENTIAL
WILL DECREASE BY MID EVENING.

BEHIND THE FRONT...A FEW ELEVATED THUNDERSTORMS MAY DEVELOP FROM
WESTERN NORTH TEXAS INTO SOUTHWEST AND CENTRAL OKLAHOMA THIS
AFTERNOON. DUE TO THE ELEVATED NATURE OF THESE STORMS AND THE COOL
AND STABLE SURFACE AIR...SEVERE WEATHER POTENTIAL WITH ANY OF THESE
STORMS WILL BE MINIMAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY ACCOMPANY THUNDERSTORMS OVER SOUTHEAST
AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING...WHICH COULD
CAUSE PONDING ON ROADWAYS AND FLOODING OF LOW-LYING OR POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
WITH NORTHWEST FLOW ALOFT... THUNDERSTORMS WILL BE POSSIBLE ACROSS
WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS LATE SUNDAY NIGHT.
CHANCES FOR THUNDERSTORMS WILL RESUME TUESDAY AND CONTINUE THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

24

In the hours before

Special weather statement, Jul 24, 1:05 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT SAT JUL 24 2004

OKZ041-241915-
MURRAY OK-
205 PM CDT SAT JUL 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LAKE OF THE ARBUCKLES AT 205
PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN MURRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 24, 2:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SAT JUL 24 2004

OKZ050-051-242045-
LOVE OK-MARSHALL OK-
333 PM CDT SAT JUL 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MARIETTA AT 333 PM
CDT...MOVING EAST AT 20 MPH. OTHER STRONG STORMS EXTENDED FROM WEST
OF MARIETTA WEST TO NEAR GRADY...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY TO AROUND 50 MPH... ARE
POSSIBLE. THE STORM SOUTH OF MARIETTA WILL APPROACH WEST SIDES OF
LAKE TEXOMA BY 4 PM.

24

The radar

The Norman radar (KTLX), 160 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 24, 4:00 PM CST
Where
Marshall County, 5 mi E of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.000, -96.633

Thunderstorm Wind, Bryan

When
July 24, 4:10 PM CST
Where
Bryan County, Mead
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.000, -96.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414152, 5414153.